Monsanto Roundup Lawsuit

Monday, November 28, 2011

MHRA To 'Re-educate' UK Doctor's on SSRi's Part III - MHRA's Ghosts In The Machine

Following on from parts I & II, today I'm covering the withdrawal effects advice given to clinical practitioners by the MHRA. You will note that I refer to it as withdrawal whilst the MHRA add [in brackets] the word "discontinuation," it's almost as if they are explaining the word withdrawal to clinical practitioners, as if they didn't know what the word withdrawal meant! Then again, the pharmaceutical line is "discontinuation" so no surprise that the 'impartial' regulator should go against their paymasters. I'm not convinced the MHRA are behind this at all. Read on.

Section - Principal Risks - Page 7

SSRI learning module: Withdrawal (discontinuation) effects

The MHRA relay the following information to clinical practitioners:
Withdrawal effects may occur, particularly after abrupt discontinuation of SSRI treatment. Patients most commonly report dizziness, anxiety, insomnia and vivid dreams, tremor, paraesthesia, headache, nausea, and lethargy. Other symptoms may also occur including, vomiting, ‘electric shock’ sensations, ’flu-like symptoms, agitation, emotional lability, and confusion. 
I am now convinced that the MHRA's SSRi Learning Module is in fact not the MHRA's at all. I'll go out on a limb here and state, for the record, that it is my belief that this module was either put together by the pharmaceutical industry or was heavily influenced by them.

"Discontinuation", "Emotional lability"?

You notice how they painstakingly inform doctors that withdrawal also means "discontinuation" yet fail to explain to doctors what "emotional lability" actually means..

Nothing like spin coming from a regulator who, at the end of the day, is supposed to be looking after the welfare of patients.

What the MHRA do not inform the unsuspecting clinical practitioners is that the term "emotional lability" covers a wide-ranged of emotional changes, including suicidal thoughts. Very convenient that the MHRA should leave this particular adverse event out considering the number of SSRi incidents associated with deaths that have been reported to the MHRA via their yellow card reporting system..

So, they inform the clinical practitioners about withdrawal effects [minus the suicidal thoughts] - what advice do they recommend?

This is the pure genius of the MHRA/Pharmaceutical industry at work..

Risk-reduction measures
On commencing treatment with SSRIs, the patient should be advised as with all psychotropic medicines to consult their clinician before suddenly reducing or stopping the dose.
When planning to end SSRI treatment, clinicians should reduce the dose gradually in staged intervals over at least four weeks (some patients will require longer) and review the patient for symptoms of withdrawal.

Symptoms after sudden SSRI discontinuation usually last about one to two weeks and then resolve spontaneously, but they can persist for longer in some patients. Close clinical observation is required to ensure that withdrawal symptoms are not getting worse. Severe cases may call for specialist advice and possible switch to an SSRI with longer half-life before gradual tapering.

"Discontinuation lasts usually about one to two weeks" - Bullshit!

"...but they can persist for longer in some patients." - How long?

"Close clinical observation is required to ensure that withdrawal symptoms are not getting worse." - How close, is it being suggested that the clinical practitioner move in with their patient to monitor them? Define close?

"Severe cases may call for specialist advice..." - Name the specialists, what training have they had, who have they been taught by?

"...possible switch to an SSRI with longer half-life before gradual tapering." - Round and round a garden, like a teddy bear...

It would appear that the so-called minority who get the worst out of these drugs are being ignored in favour of the supposed majority who can withdraw from an addictive medication apparently at the drop of a hat. The fact that many thousands of patients have been taking these drugs for 5 years plus does not seem to be important enough to mention to clinical practitioners, just the same old company line spewed out so many times by pharmaceutical spokespersons defending their drug's withdrawal problems, "Discontinuation usually last about one to two weeks." The addition of the line, "but they can persist for longer in some patients", is a throw away comment with no offer of a; an explanation and b; help. Severe cases may call for specialist advice? Name me one GP in Britain who knows of a specialist who is expert in the field of SSRi withdrawal. I can think of one but I bet my left testicle that a good majority of family doctors have never heard of Professor Healy [and I say that with respect]

It was Healy who met the MHRA back in 2009. It was the MHRA who clearly stated, "MHRA thanked Prof Healy for attending the meeting and agreed that it would be important to keep in contact on important new evidence in this area."


Since that 2009 meeting the MHRA have made no effort to contact David Healy.

So who are these "specialists" that can offer 'severe cases of withdrawal' advice?

They don't exist, they exist only in the minds of the creators of the SSRI Learning Module. Unless of course the MHRA can provide me with a list of specialists experienced in SSRi withdrawal that are available on the NHS?

Well, it's in black and white so I guess I can ask them. [request sent]

I was going to cover more of the SSRI Learning Module but I see little benefit it counterpointing what the pharmaceutical industry have to say, they are more powerful than I and have so much more money to throw at the promotion of their drugs and they have a huge advantage by having the people that are supposed to protect patients on board their gravy train.

It's apparent that all the consultations the MHRA has had over the years with stakeholders has meant nothing. Once again they ignore the huge problem of SSRI withdrawal. Simply recommending alternatives and specialists that don't exist is clearly an agency shirking its responsibility, simply because they do not know how to deal with this problem, they never have...they never will.

Hats off to the creators of this module. You have created a genius work of fiction [probably ghost-written] with characters [specialists] and solutions [alternatives] that are merely ghosts in your well-oiled machine of denial.

The SSRI Learning Module can be read in its entirety HERE

Previously in this series:

MHRA To 'Re-educate' UK Doctor's on SSRi's Part I 
MHRA To 'Re-educate' UK Doctor's on SSRi's Part II "Keeping A Stiff Upper Lip"